News >

Managing Thromboembolic Events in Pediatric Cancer

Angelica Welch
Published: Friday, Sep 22, 2017

Guy Young, MD
Guy Young, MD
Surgical procedures and the administration of chemotherapy by central venous catheter can increase the risk of a thromboembolic events in patients with cancer. To curb this risk, anticoagulants are used in both adults and children undergoing treatment.

Generally, day-to-day traumas that result in bleeding are more likely to occur in children than in adults says Guy Young, MD. This is attributed to the nature of childhood—playing sports, going to the park, or riding a bike.

Anticoagulants increase the risk for bleeding, and for a child undergoing treatment for cancer, a scraped knee could be a more serious situation than it would be in a heathy child. Additionally, anticoagulants such as warfarin come with their own side effects.

In an interview with OncLive, Young, director, Hemostasis and Thrombosis Program, attending physician, Hematology, Oncology and Blood and Marrow Transplantation, Children’s Hospital Los Angeles, UCLA, discussed the use of anticoagulants in managing thromboembolic events in pediatric cancer.

OncLive: How do you manage thromboembolic events in children with cancer?

Young: Thromboembolic events do occur in children with cancer. They can occur for different reasons. Sometimes they occur simply as a results of the cancer that they have, but more often they occur due to a treatment approach that is used. Many of the treatments require central venous catheters. These catheters can frequently cause thrombotic events in the vessels in which they are placed. 

The treatment for any thromboembolic event is anticoagulation—blood thinners. Children who have cancer who develop blood clots are going to need anticoagulation therapy. There are different anticoagulants that we use these days, however, each one of those carries risk for bleeding. And one of the main problems in treating children with cancer who have blood clots is that often the chemotherapy also puts them at risk for bleeding by lowering their platelet counts. So, treating children who have cancer who also have a thromboembolic event is extra complicated over even other children who have thromboembolic evens who do not have cancer because the risk for bleeding is much higher.

In addition, patients with cancer often have to have invasive procedures done. Particularly, children with leukemia need to have lumbar punctures done frequently, patients with brain tumors need to have surgeries of their brains—so anticoagulation therapy in children with cancer is complicated because of the way we might have to manage it surrounding the events that would occur with any type of surgical or invasive procedure.

How does the treatment being given impact the management of adverse events, and are you worried about drug-to-drug interactions?

All anticoagulants increase the risk for bleeding. Children with cancer are more prone to bleeding partly due to their cancer, and partly as a result of the treatment for their cancers, including surgery and chemotherapy. In addition, there can be drug-drug interaction. Warfarin has many many interactions with a lot of antibiotics and other drugs that patients with cancer may need, therefore it is a very difficult therapy to use in children with cancer. Even newer anticoagulants carry drug interactions. 

Children are prone to scrape knees or get hurt. What do you tell parents when it comes to using anticoagulants?

Another issue with using anticoagulants in children is that children are more likely to experience trauma—just the simple day-to-day traumas. They are often playing with their siblings, friends, going to the park, or perhaps participating in sports. So, they are more at risk for traumatic events than a typical adult would be. Patients on anticoagulants are already at increased risk for bleeding, and trauma-associated bleeding is not an uncommon manifestation of patients who are on anticoagulants. Since kids participate in those activities regularly, they are at more risk for bleeding. 

Are there any concerns with using vitamin K antagonists in children with cancer?

One of the anticoagulants that we have are vitamin K antagonists, commonly known as warfarin. This is a very difficult drug to use in any child, and especially in children with cancer. Firstly, it has many drug-drug interactions—drugs that many kids with cancer are going to need, such as antibiotics and antiseizure medications. These are drugs that we use to treat these kids, or to deal with the side effects that they develop as a result of chemotherapy. 


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: 2nd Annual European Congress on Hematology™: Focus on Lymphoid MalignanciesDec 30, 20182.0
Community Practice Connections™: New Directions in Advanced Cutaneous Squamous Cell Carcinoma: Emerging Evidence of ImmunotherapyAug 13, 20191.5
Publication Bottom Border
Border Publication
x